Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 28, NWS Midland/Odessa, TX

October 23, 2018Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Oct 23, 2018, 2:50 PM CDT for Brewster County, Texas. It took effect at Oct 24, 2018, 5:08 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Oct 23, 2018, 2:50 PM CDT (19:50 UTC)
In effect from
Oct 24, 2018, 5:08 AM CDT
Expired
Oct 23, 2018, 8:10 PM CDT
In force
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 6.66 ft at Oct 24, 2018, 2:00 PM CDT.

actionminormoderate510152010/2310/2410/25
Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

666 
WGUS44 KMAF 231950
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
250 PM CDT Tue Oct 23 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande below Presidio 5SE affecting Presidio County
  Rio Grande at Castolon affecting Brewster County
  
.Heavy rainfall from the past few days, plus the additional heavy
rainfall expected with the upcoming disturbance will allow for flood
stages to be breached at both Presidio and Castolon areas along the
Rio Grande. Flood waters will remain elevated for a few days before 
receding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this evening. 

&&

TXC377-241149-
/O.NEW.KMAF.FL.W.0027.181024T1115Z-181025T0625Z/
/PRDT2.1.ER.181024T1115Z.181024T1500Z.181024T1825Z.NO/
250 PM CDT Tue Oct 23 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande below Presidio 5SE.
* from Wednesday morning to late Wednesday night, or until the 
  warning is cancelled.
* At  5AM Sunday the stage was 3.4 feet (1.0 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by tomorrow morning and continue 
  to rise to near 11.3 feet (3.4 meters) by tomorrow late morning.  
  The river will fall below flood stage by tomorrow early afternoon.
* Impact...At 11.0 feet (3.4 meters), minor flooding continues along 
  the river.  Irrigation pumps may need to be removed.  No threats to
  residences or other structures are known to occur.

This crest compares to a previous crest of 11.6 feet (3.5 meters) on 
Sep 29 2012.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Wed   Wed
                                                7PM   1AM   7AM   1PM
  Presidio 5SE    8.0  9.0    3.4   Sun  5 AM   3.6   5.5   9.6   9.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Wed   Wed
                                                7PM   1AM   7AM   1PM
  Presidio 5SE    2.4  2.7    1.0   Sun  5 AM   1.1   1.7   2.9   3.0

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

TXC043-241149-
/O.NEW.KMAF.FL.W.0028.181024T1008Z-181026T0237Z/
/CSTT2.1.ER.181024T1008Z.181024T1200Z.181024T1437Z.NO/
250 PM CDT Tue Oct 23 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Castolon.
* from late tonight to Thursday evening, or until the warning is 
  cancelled.
* At  2PM Tuesday the stage was 4.2 feet (1.3 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by early tomorrow and continue to
  rise to near 17.1 feet (5.2 meters) by tomorrow morning.  The river
  will fall below flood stage by tomorrow late morning.
* Impact...At 19.0 feet (5.8 meters), the river reaches moderate flood
  stage, and begins flooding Cottonwood Campground.  The river 
  inundates the restrooms upstream at Santa Elena Canyon parking lot.
  The river begins to close all area roads.

This crest compares to a previous crest of 17.6 feet (5.4 meters) on 
Aug 26 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Wed   Wed
                                                7PM   1AM   7AM   1PM
  Castolon       13.0 15.0    4.2   Tue  2 PM   6.5  11.4  17.1  14.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Wed   Wed
                                                7PM   1AM   7AM   1PM
  Castolon        4.0  4.6    1.3   Tue  2 PM   2.0   3.5   5.2   4.5

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$
1 follow-up statement
308 
WGUS84 KMAF 240110
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
810 PM CDT Tue Oct 23 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Castolon affecting Brewster County
  
.Rainfall across the Rio Grande will occur over the next 12-24
hours, but current forecasts show the river at Castolon remaining
below flood stage, allowing the Flood Warning to be cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland


&&

TXC043-240140-
/O.CAN.KMAF.FL.W.0028.000000T0000Z-181026T0237Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
810 PM CDT Tue Oct 23 2018

The Flood Warning is cancelled for
  the Rio Grande at Castolon.
* At  7PM Tuesday the stage was 4.2 feet (1.3 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 14.6 feet (4.5
  meters) tomorrow late morning.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood 
  stage, and lowland flooding begins.  The river begins to flood the 
  road between Santa Elena Canyon and Cottonwood Campground in Big 
  Bend National Park.  The river begins to flood the parking lot at 
  Santa Elena Canyon, and cut off the nature trail into the canyon.  
  Campers in Cottonwood Campground need to prepare for possible 
  evacuations.

This crest compares to a previous crest of 15.3 feet (4.7 meters) on 
Aug 25 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Castolon       13.0 15.0    4.2   Tue  7 PM  10.1  14.3  14.6  14.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Castolon        4.0  4.6    1.3   Tue  7 PM   3.1   4.4   4.5   4.4

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Oct 23, 1:11 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 23, 1:11 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
111 PM CDT Tue Oct 23 2018

.DISCUSSION...
Upper trough that has been sitting back to the west expected to
swing east today reaching NM Wednesday and TX late in the day.  Will
continue to have a secondary trough west of Baja but ridging
building into the West Coast.  This ridge will build into the area
Friday through early next week with the next trough approaching
the region the middle of next week.

Have a moist airmass with thick cloud cover over most of the
region. Dewpts in the 50s... had fog earlier but most of this has
dissipated. Will have easterly upslope flow tonight and Wednesday.
Overnight temps will be elevated due to clouds and high dewpts
but these features along with rain will keep Wednesday highs
chilly and mainly in the 50s. Normal high for this time of year in
the 70s. Temperatures will begin to recover Thursday as
conditions improve and return to near normal by Friday.

Rain should start out W or SW late today and spread NE across most
of the area.  Rain expected tonight and Wednesday so will keep
categorical pops in forecast with rain chances decreasing quickly
from W to E Wednesday night.  Have tropical moisture from Pacific
hurricane Willa so potential for a good rainfall... MAF 12z
flight had PW over 1 inch. Model qpf tends to run too heavy in
these situations but many locations could receive 1/2 to 1 inch
with isolated amounts higher. localized flash flooding possible
and will continue to highlight in HWO but current moderate
rainfall in the grids looks to be on track.  For a change do not
have much rain in the extended forecast next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  51  45  69 /  90 100  20   0
Carlsbad                       51  54  46  71 / 100  70  10  10
Dryden                         55  59  52  75 / 100  70  10  10
Fort Stockton                  50  55  48  72 / 100  70  10  10
Guadalupe Pass                 47  55  46  70 / 100  60  10  10
Hobbs                          46  50  43  69 / 100  90  10   0
Marfa                          47  60  44  72 / 100  50  10  10
Midland Intl Airport           49  52  46  70 / 100 100  10   0
Odessa                         49  52  45  70 / 100 100  10   0
Wink                           51  54  47  71 / 100  80  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/72
Hazardous weather outlook, Oct 23, 1:19 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Tue Oct 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
119 PM CDT Tue Oct 23 2018 /1219 PM MDT Tue Oct 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Widespread rain is expected to develop and continue overnight.
Localized flash flooding could occur. Locations that will be most
susceptible to heavy rainfall include, the Big Bend region, Stockton
Plateau, Lower Trans Pecos, and eastern Permian Basin. Urban areas
will also be prone to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread rain will continue through Wednesday morning, but mainly
over the central and eastern Permian Basin, and Lower Trans Pecos.
Locally heavy rainfall will be possible, as will localized flash
flooding, especially in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:05 AM CDTDense Fog AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more8 hr
Oct 23, 9:20 AM CDTRiver Flood WarningMAFBrewster64 hr
Oct 23, 9:20 AM CDTRiver Flood WarningMAFBrewster25 hr
Oct 23, 2:50 PM CDTRiver Flood WarningMAFPresidio35 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.